Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Child Diabetic and have abscessed tooth. Complaining of tooth ache. Given ibuprofen, have swollen cheeks. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
My 11 year old son is a Type 1 Diabetic and seems to have an abscessd tooth. He began complaining of a toothache a couple of days ago. We gave him ibuprofen and that seemed to help. Last night we noticed that his lower cheek is swollen where the tooth is located. We called the emergency dentist line today and even texted him. No response. %3A%2F I am calling them first thing in the morning. I have some leftover 300mg clindamycin from when I had a tooth infection. Should I give him some%3F I am concerned that the infection will spread or he may become septic since his immune system is compromised due to the diabetes.
Posted Sun, 1 Sep 2013 in Diabetes
Answered by Dr. Chobufo Ditah 13 hours later
Hi and thank you so much for this query.

I am so sorry to hear about the infection your son has. As you rightly said, his immune system may be compromised if he has a poorly controlled diabetes. Infections in diabetics are always treated aggressively because complications are often common and difficult to handle especially when treatment is not timely and adequate. Also, this often makes keeping the blood sugar number under control difficult.

From the information you have provided, your soon most likely has a tooth abscess that has spread to the surrounding soft tissues. Treatment will typically consist in Antibiotics, pain medications and treating the infected tooth an draining any pus collections.

Prompt treatment with antibiotics is of prime importance. However, I will strongly discourage you from administering antibiotics that were not prescribed for him. This is because so much is considered including history of allergies to any substance/drug etc that may suggest that a drug should not be prescribed to an individual. Also, when these drugs are prescribed, measures are taken to address any adverse reaction if they do occur. And the reasons continue. This is to say we cannot make such a decision on the internet. The doctor needs to see him and evaluate before making management decisions. Besides, what dosage is best adapted to your child? Should it be through an injection or orally? etc

Please, tomorrow morning seems a far road ahead. Have you considered visiting the emergency room? This may be important given his history of T1DM. This decision on what to do would be done immediately and he shall be greatly relieved. I know it is expensive but give it a try and more so if you can.

I hope you find this helpful. I wish him the best of outcomes as he battles with this infection. Thank you so much for involving me in his care today. If there are any related follow up questions, please feel free to ask me and i would gladly address them.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor